Alert archive / Kansas / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 103, NWS Topeka, KS

June 1, 2001Nemaha County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at Jun 1, 2001, 4:08 PM CDT for Nemaha County, Kansas. It was in force for 37 min. 2 reports came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Jun 1, 2001, 4:08 PM CDT (21:08 UTC)
Expired
Jun 1, 2001, 4:45 PM CDT
In force
37 min
Issued by
NWS Topeka, KS
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Nemaha County, KS

The radar

The Topeka radar (KTWX), 102 km from the middle of the area, began a volume at 21:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 1, 4:45 PM CDTThunderstorm Wind 52 ESeneca, KS
Jun 1, 4:45 PM CDTThunderstorm Wind 61 EBaileyville, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 1, 2:00 PM CDTSevere Thunderstorm WatchSPC5 hr
Jun 1, 3:30 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 9.1 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2001-06-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2001-06-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 191 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
856 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
191 m²/s²
0-3 km storm-relative helicity
246 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KTOP 012108
SVRTOP
KSC131-012145-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
408 PM CDT FRI JUN 1 2001

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN NEMAHA COUNTY IN NORTHEAST KANSAS

* UNTIL 445 PM CDT

* AT 405 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 11 MILES NORTHWEST OF BERN...OR ABOUT 31 MILES
  NORTHEAST OF MARYSVILLE...MOVING SOUTHEAST AT 45 MPH.

* SOME LOCATIONS AFFECTED...
  BAILEYVILLE
  BERN
  SENECA
  ONEIDA
  SABETHA

A TORNADO WATCH IS ALSO IN EFFECT. SEVERE THUNDERSTORMS CAN PRODUCE
TORNADOES.

LARGE HAIL IS LIKELY WITH THIS SEVERE THUNDERSTORM. IF YOU ARE IN THE
PATH OF THE STORM...MOVE INDOORS.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.

LAT...LON 4000 9580 4000 9624 3971 9623 3975 9579

$$

58

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 1, 3:18 PM CDT, 50 minutes earlier.

Area forecast discussion, Jun 1, 3:18 PM CDT, 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
318 PM CDT FRI JUN 1 2001

SEVERE WEATHER WATCHES GRADUALLY ENCOMPASSING CWA.  SEVERE WEATHER
MAIN CONCERN THIS EVENING...THEN RETURNING OF THUNDERSTORMS SATURDAY
NIGHT THROUGH SUNDAY NIGHT ARE NEXT CONCERNS.

WEAK IMPULSE SOUTHWEST AND CONVERGENT AREAS FIRING STORMS OVER THE
SOUTHWEST INTO CENTRAL PORTIONS OF STATE WHILE FRONT DROPPING SOUTH
...NOW MOVING THROUGH SOUTH CENTRAL NEBRASKA AND INTO SOUTHEAST
NEBRASKA...WILL PUSH INTO UNSTABLE AIR OVER REST OF CWA.  STRONG
UPPER WAVE DROPPING SOUTH WITH MODELS SHOWING LARGE VERTICAL MOTION
FIELDS OVER NORTHEAST THROUGH 06Z...THEN SLIPS SOUTH AND EAST.  WILL
WORD ZONES WITH SCATTERED OR LIKELY FOR THE EVENING HOURS.  SURFACE
HIGH SLIPS ACROSS CWA BEHIND FRONT ON SATURDAY...ETA...SHOWING SOME
LOW LEVEL RH PERSISTING OVER THE EAST SO WILL GO WITH A FEW MORE
CLOUDS HERE.  SOME QUESTIONS ON TEMPERATURES...THE 70 TO 75 RANGE
LOOK GOOD FOR NOW.

NEXT SERIES OF WAVES PUSHES OUT INTO THE HIGH PLAINS SATURDAY
NIGHT...ETA/AVN SHOWING OVERRUNNING WARM ADVECTION AHEAD OF
THESE...SUPPORTING GOING CHANCE FOR NORTH CENTRAL SATURDAY NIGHT.
ADDED LOW POPS TO THE NORTHEAST AS WELL DO TO THE WARM ADVECTION.
STRONG WAVE EJECTS ACROSS CWA...SUNDAY...WILL GO WITH LIKELY POPS
BUT MODELS WOULD HAVE THIS ENDING OVER THE WESTERN CWA EARLY.
ANOTHER WAVE COMES OUT SUNDAY NIGHT INTO MONDAY AND AGAIN WIL:L GO
WITH LIKELY 0POPS AS BOUNDARIES AND OVERRUNNING ENHANCE PRECIP
CHANCES.  TEMPERATURE WISE...COMPROMISE ON HIGHS WITH HIGHS AROUND
70 AND LOWS 50 TO 55.

.TOP...NONE
FRANTZ

In the hours before

Special weather statement, Jun 1, 12:06 PM CDT, 4 hours 2 minutes before
KSZ008>012-020>024-026-034>040-054>056-058-059-012300-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
1206 PM CDT FRI JUN 1 2001

STORM SPOTTER ACTIVATION MAY BE NECESSARY THIS AFTERNOON AND EVENING
OVER NORTH CENTRAL...NORTHEAST AND EAST CENTRAL KANSAS.

AT THIS TIME IT APPEARS THAT THUNDERSTORMS...SOME POSSIBLY SEVERE...
MAY DEVELOP OVER PARTS OF NORTH CENTRAL KANSAS AROUND THE MID
AFTERNOON HOURS.  THIS ACTIVITY WOULD THEN SPREAD SOUTHEAST ACROSS
NORTHEAST KANSAS BY THE LATE AFTERNOON HOURS...AND OVER EAST CENTRAL
KANSAS DURING THE LATE AFTERNOON AND EVENING HOURS.

THE MAIN THREAT IS FOR LARGE HAIL AND DAMAGING WINDS...BUT ISOLATED
TORNADOES CAN NOT BE RULED OUT.

STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA FOR FURTHER
UPDATES ON THIS POSSIBLE SEVERE WEATHER SITUATION.  THE THREAT OF
SEVERE WEATHER WILL BE ALONG AND AHEAD OF A COLD FRONT THAT WILL
MOVE SOUTHEAST ACROSS THE PAREA LATE THIS AFTERNOON AND EARLY THIS
EVENING.

PF

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 1, 4:09 PM CDTSevere Thunderstorm WarningTOPMarshall36 min
Jun 1, 4:44 PM CDTSevere Thunderstorm WarningTOPMarshall, Nemaha46 min
Jun 1, 4:49 PM CDTSevere Thunderstorm WarningTOPLyon41 min
Jun 1, 4:52 PM CDTSevere Thunderstorm WarningTOPBrown38 min
Jun 1, 5:13 PM CDTSevere Thunderstorm WarningTOPJackson32 min
Jun 1, 5:16 PM CDTSevere Thunderstorm WarningTOPCoffey44 min
Jun 1, 5:30 PM CDTSevere Thunderstorm WarningTOPJefferson30 min
Jun 1, 6:34 PM CDTSevere Thunderstorm WarningTOPJefferson26 min
Jun 1, 6:47 PM CDTSevere Thunderstorm WarningTOPShawnee, Wabaunsee43 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.